New York, 2003

Damaging Wind in New York, August 5, 2003

August 5, 2003 · NWS BTV · 1 event in 1 county or zone

A humid airmass was established across northern New York. A weak cold front along the Canadian and New York border during the morning, triggered afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A humid airmass was established across northern New York. A weak cold front along the Canadian and New York border during the morning, triggered afternoon thunderstorms. In West Stockholm, numerous trees were uprooted and tree limbs were blown down. Power lines were also blown down with power outages reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 5, 10:06 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 5, 10:06 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1106 AM EDT TUE AUG 5 2003

HAVE OPTED TO MAKE A MINOR UPDATE TO THE ZFP TO MAKE SOME CHANGES TO
THE FIRST PERIOD.

LOW PRESS TO REMAIN TO THE WEST OF THE FA TODAY. SHORT WAVE TO MOVE
TO THE SW OF THE FA TODAY.

06Z TAQ RUC SHOWS TEMPS TO GET UP TO THE 70S-L80S TODAY WITH MOSTLY
LT SFC WINDS. T1MAX TEMPS ARE IN THE L-M80S TODAY. FEW MINOR TWEAKS
TO FIRST PERIOD TEMPS/WINDS BASED ON THIS DATA AND CURRENT MESONET
OBS. CAPES TO BE AOB 2000 J/KG ACRS THE FA TODAY. RUC SHOWS
CONVECTION TO DEVELOP ACRS MUCH OF THE FA (EXCEPT MAYBE ACRS THE ST
LAW VLY WHERE THE RUC SHOWS THE LEAST AMT OF LOW-LVL MSTR) TODAY.
LOW-LVL LAPSE RATES TO BE HI ACRS THE FA TODAY. SOME MID-LVL MSTR TO
AFFECT THE FA FOR MUCH OF TODAY. RUC SHOWS PW VALUES TO BE 1.3-1.7
ACRS THE FA TODAY...BUT REGIONAL RAOBS AND GPS IPW SITES SHOW SOME
HIR PW VALUES (1.9-2) ATTM.

NOTED FA IN SPC GEN TSTM OUTLOOK TODAY AND TONITE. ENVIRONMENT
APPEARS TO BE BARELY MODERATELY SHEARED AT BEST ACRS THE FA TODAY
WITH WET-BULB ZERO HTS MOSTLY ABOVE 12 KFT. WITH A FEW MORE BREAKS
NOTED IN VIS SAT PIX ATTM...INSTABILITY MAY BE A TAD HIR THAN IT WAS
ACRS THE FA YESTERDAY (WITH MAYBE SOME SLIGHTLY DRIER AVAILABLE MID-
LVL AIR AS WELL). CONTINUED HI PW VALUES MEAN A CONTINUED CHC FOR +RA
IN ANY SHRA/TSRA TODAY...AS CURRENT FCST INDICATES. BASED ON 2-DAY
KCXX/KTYX PCPN ESTIMATES...WE/LL NEED TO WATCH ERN ST LAW...
FRANKLIN...AND NRN CLINTON CTYS IN NY STATE AND LAMOILLE AND ORLEANS
CTYS IN VT FOR POSSIBLE FLASH FLOODING. MOST STORMS THAT FORMED
YESTERDAY APPEARED TO MOVE ACRS AREAS THAT DIDN/T REALLY GET A WHOLE
LOT OF RAIN THE DAY BEFORE...SO WE/VE BEEN LUCKY SO FAR. REAL HARD TO
SAY WHERE THEY/LL FORM AND MOVE TODAY. WILL CONT WITH LIKELY POPS FOR
THE REST OF TODAY...WITH ONLY SOME MINOR COSMETIC CHANGES TO GOING
ZFP OTRW.

WRK ZONES AND FINAL ZFP ALREADY ISSUED.

MURRAY

PREVIOUS DISCUSSION...

PERSISTENCE STILL THE WAY TO GO AS UPPER TROF RMNS OVER THE GTLKS AND
IN NO HURRY TO MOVE WITH BLOCKING PATTERN OVER CONUS AND DOWNSTREAM.
UNSETTLED WX THRU THE PD WITH THREAT OF SHWRS/TSTMS EACH DAY BUT MOST
OF THE TIME WL BE DRY. DIFFICULTY WILL CONT TO BE TIMING/STRENGTH OF
INDIVIDUAL S/WVS AS THEY ROTATE ARND UPR LOW. WITH TROPICAL LIKE
AIRMASS IN PLACE...HVY RAIN AND POTENTIAL FOR LOCALIZED FLOODING WL
BE MAIN THREAT.

TDY: VERY MOIST AIRMASS IN PLACE WITH DWPTS ARND 70. PWATS CLOSE
TO 2 INCHES. SHWRS MORE NUMEROUS ACRS FA THAN THEY WERE YESTERDAY
ATTM...THANKS TO WEAK SHRTWV. THIS ACTIVITY EXPECTED TO DIMINISH THIS
AM. ANOTHER SHRTWV PROGGED TO LIFT NORTH FROM MID ATLC STATES THIS
PM/EVEN COMBINED WITH DAYTIME HEATING WILL RESULT IN NUMEROUS
SHWRS/TSTRMS...WITH POTENTIAL FOR LOCALLY HVY RAINFALL. HAVE GONE
WITH LIKELY POPS. TEMP GUIDANCE HAS BEEN A BIT LOW PAST COUPLE OF
DAYS...SO HAVE GONE A COUPLE DEGREES ABOVE MAV TEMPS.

TON/WED: UPR TROF TO TAKE ON MORE OF NEG TILT TONITE AS STRONGER
SHRTWV ROTATES AROUND BASE OF TROF AND LIFTS NORTH FROM OH VLY/MID
ATLC RGN INTO FA WED. MODELS DIFFER ON STRENGTH/TIMING OF THIS
FEATURE...AND ON THE RESULTING QPF. BEST FORCING ASOCD WITH THIS
FEATURE LOOKS TO BE WED AM. WL CONTINUE WITH LIKELY POPS BOTH
PERIODS.

WED NITE/THURS: SHRTWV DEPARTS WED NITE SO A BIT OF LULL IN THE
ACTION AS SHWRS WIND DOWN TEMPORARILY. A SLIGHT DECREASE IN AVBL
MSTR WITH PWATS NEAR 1.5 INCHES. NO SIGNIFICANT SHRTWVS/TROFS
INDICATED FOR THURS...SO SHWRS/THNDSTRM DVLPMNT WL BE TIED TO DIURNAL
HEATING. CONTD WITH CHC SHRA/TSRA.

EXTENDED: NO CHANGES TO PREVIOUS FCST. UPR LVL TROF RMNS TO THE
WEST...SO CHC SHWRS THRU THE PERIOD.

RJS

.BTV...NONE.
Hazardous weather outlook, Aug 5, 5:00 AM EST, 8 hours 30 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-051145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
600 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE REGION...MAINLY THIS
AFTERNOON AND THIS EVENING...PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ACROSS THE REGION ON
WEDNESDAY...PRODUCING LOCALLY HEAVY RAINFALL. THERE WILL CONTINUE
TO BE A CHANCE OF SHOWERS ACROSS THE REGION THROUGH MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE REQUESTED TO REPORT ANY SEVERE WEATHER OR
HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN
BURLINGTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
August 5, 1:30 PM EST to 2:00 PM EST
Where
St. Lawrence County, West Stockholm
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.717, -74.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375017.